14
Aug

emulsifiers

Much attention is paid to the role of foods in triggering IBS symptoms, and rightly so. The types of foods consumed by IBS sufferers can impact significantly on the frequency and severity of symptoms, and I have seen the quality of life of IBS sufferers improve almost overnight with a low FODMAP diet.

Research into the causes of IBS abounds and speculation about the reasons for its increasing prevalence also creates ample media attention. But what of the sneaky little cousins of the main players that might be impacting more than their fair share on IBS prevalence and symptoms? This post looks at two such players, artificial preservatives and anti-inflammatories.

Two type of emulsifiers (which stabilise food products, extending shelf life) have been found to alter the make-up of bacteria in the colon, increasing the risk of inflammatory bowel diseases and metabolic disorders, according to research published in February this year in Nature. Researchers saw effects even at one-tenth of the concentration of the emulsifiers CMC or carboxymethylcellulose (466 or E466) and polysorbate-80 (E433) that the US Food and Drug Agency FDA allows in a food product.

Researchers found less diversity in the microbial species than in healthy mice, and suspect that the emulsifiers can break down the heavy mucus that lines the gut and prevents bacteria from coming into contact with gut cells. If this happens, the bacteria cause inflammation in the gut, which can also lead to changes in metabolism.

CMC has been found to induce bacterial overgrowth and small bowel inflammation in susceptible animals. It’s increasingly widespread and unrestricted use in the industrial world food supply has tracked along in parallel to the increasing prevalence if IBD, making it one of the suspects for the rise of IBD.

In contrast to our low awareness of the impact of food additives on the gut, it has long been known that anti-inflammatories can damage the lining of the gut – hence the instructions stating to consume them with food. The possible intestinal ulcerations and bleeding caused by anti-inflammatories is now thought to be associated with substantial changes to the microbes in the gut. For example, reduced Actinobacteria and Bifidobacteria have been confirmed in studies of anti-inflammatory use in rats. The flip side is that probiotics could be used to counter the effects of anti-inflammatory small intestine injury. While additional studies are needed to determine which probiotics would be most effective, it stands to reason that a high potency probiotic that contains a variety of (at least 8) probiotic strains would be worthwhile considering by those needing to use anti-inflammatories.

The take home message here – prioritise your health needs and change those things that you can and are prepared to. Know what is in your food and how medications affect your whole body, not just the bits they are intended to fix. Look beyond the obvious using credible evidence based information to inform your health choices.

Leave a Reply

Your email address will not be published. Required fields are marked *